Rootin’, tootin’ poopin’ – by Andy Kliman


Share
So, as anyone who has spent a long time eating unhealthily food will tell you, or anyone who ever saw a Gillian McKeith programme before she lost it in the jungle (I won’t call her doctor as she wrote off for that qualification) your bowels pay for it sooner or later.

Now I don’t normally write about the scatological elements in my blog for Diabetes UK as it didn’t seem fitting, but mostly because I didn’t understand the potential side effects of Metformin. That was until a chap called Terry wrote in to the Diabetes UK Library & Information team here on this website.

Terry’s comments triggered a rash of responses that gave me the confidence to explore the topic from my own personal view. I’ll try to keep this as clean as possible – which is one of the more extreme problems people can have with the side effects of Metformin. The ultimate aim of this blog is for people not to feel alone in their struggle with the ‘betes’.

As I have this weird bit of Type 1 knocking about in my system alongside the Type 2, I had a sudden period (explored in previous blogs) where my blood sugars shot up. At first I put it down to getting over the initial shock of discovery and eating less strictly, but ultimately I just needed more pills. I doubled my dose of Metformin from 1000g to 2000g and started taking Gliclazide at the same time.

I guess I heard from someone along the way that Metformin can upset your stomach. Some time into this new regime the rumblings started, gentle at first like Mount Etna, but within a relatively short period of time it all went Eyjafjallajökull – which is both an Icelandic volcano and an onomatopoeia. This kept happening, and in fact the pills were leaving me as quickly as they were going in – I was never quite sure if I should take more to replace the ones that quite helpfully floated (sorry, but it’s true they do)! Ultimately I decided they were slow release so I better had.

It was sometimes quite a desperate race to work. Now I wasn’t sure if this was the Metformin or something worse. I’m a Jewish male in my mid (to late) 30s and we are a group particularly susceptible to Crohn’s disease (an inflammation of the intestines with serious consequences), plus my Dad and Uncle both have it. I did get worried when I went through about two weeks with diarrhea.

Then one day I forgot to take my four slow release Metformin pills with breakfast as I always do. When I got to work I only had two spare ones in my draw. I took them and, you know what, the rumblings, like the London tube over the weekend, stopped dead. I had also been susceptible to approaching hypos around lunch time and these stopped too. So I kept it up with two. Things went ok for a bit but ultimately I had to step it up to three, which is where I am now.

I recently went for an HbA1c test – which they can do in 6 minutes now with a finger prick, do ask for it where it’s available – and it was 6.5, the lowest it has been since diagnosis. The nurse was happy with my Metformin regime and confirmed that we sufferers are the real experts. I do a fair bit of exercise which helps control things too.

So if your stomach is a rumblin’ and a tumblin’ and you feel that urgency no one ever wants to feel, you could try talking to your nurse or doctor about reducing your dose for a bit and see what happens to your sugar levels. If you do some exercise as well it might help enormously. But most importantly, you aren’t alone, speak to someone about it and make the change that is right for you.

You might also like